Texas, 2024Hail and Damaging Winds in Texas, May 1, 2024
May 1, 2024 · NWS MAF · 8 events in 4 counties and zones
A developing surface low pressure over southeast Colorado with a dryline extending south of this feature was the focus of afternoon thunderstorm development. Scattered strong to severe thunderstorms developed along and east of the dryline across the Permian Basin and Lower Trans Pecos producing large hail, damaging winds, and several landspout tornadoes.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A developing surface low pressure over southeast Colorado with a dryline extending south of this feature was the focus of afternoon thunderstorm development. Scattered strong to severe thunderstorms developed along and east of the dryline across the Permian Basin and Lower Trans Pecos producing large hail, damaging winds, and several landspout tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 1, 11:34 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, May 1, 11:34 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1234 PM CDT Wed May 1 2024
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 1225 PM CDT Wed May 1 2024
WV imagery shows the upper trough moving through SoCal/Baja at 14Z,
leaving West Texas and Southeast New Mexico under southwest flow
aloft. At the surface, KMAF had a dewpoint of 66F, making it feel
like a dry day in Houston. KMAF 12Z RAOB came in w/mucapes in
excess of 3500 J/kg, w/a cap that should be eroded completely by
18Z. Mid-lvl lapse rates are ~ 8 C/km, and judging from activity
yesterday, this would be expected. The HRRR has been consistent in
developing the Pecos supercell ~ 20Z, which should peel off to the
east as a right-mover, then unzipping a line of splitting/left-
movers northward through the Permian Basin shortly thereafter. While
deep-layer environmental shear remains tepid, plenty of cold pools
are anticipated which will locally enhance/strengthen cells. KMAF
will be doing an 18Z upper air flight, which should show steeper
lapse rates as the upper trough approaches. Latest HRRR suggests we
may not get off a 00Z flight anyway. Convective activity should
continue through late this evening, tapering off to the east by 06Z
or shortly thereafter. Abundant boundary layer moisture, clouds,
and elevated winds should keep overnight lows 6-8F above normal.
Thursday, a cold front will approach the area, but looks to stall
just north of the CWA due to diurnal heating. Instead, increased
westerlies will shunt the dryline/boundary-layer moisture east.
Single-digit RH west of the dryline will result in elevated fire wx
conditions. See fire wx discussion below for more details.
Thicknesses decrease a little, shaving a couple of degrees off
today's highs, but temperatures should still come in ~ 5-7F above
normal.
Thursday night looks dry and uneventful and the cold front backdoors
into the northeast. Mostly clear skies and the absence of an
appreciable LLJ will allow overnight mins to cool to only 3-5F above
normal.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 1225 PM CDT Wed May 1 2024
The end of this week is expected to be the beginning of a return of
more active weather across much of the area. To start the period, a
large upper-low is forecast to be positioned over southern Manitoba
and Ontario with a shortwave rounding its base across the central
Rocky Mountains. Another shortwave trough should be positioned over
southern California with southwesterly flow aloft over the southern
Great Plains. With the trough passing to the north, a cold front may
try to push into northern portions of the region. This front isn't
expected to bring much in terms of cooler temperatures but may
result in a few thunderstorms across northeastern portions of the
region. Otherwise, temperatures remain warm in the 80s and 90s for
the majority with plentiful sunshine.
This weekend continues the trend into a more active weather pattern.
The southern California trough begins to broaden and lift into the
central Great Plains Saturday. This provides an additional push to
the cold front from Friday over our northern tier resulting in the
front sagging further south until it stalls along the higher
terrain. Along and behind this front should be the focus for more
widespread thunderstorm development Saturday afternoon through the
evening. There may be a threat for a few strong to severe
thunderstorms given some modest shear and instability. The more
significant threat with these thunderstorms will be very heavy
rainfall. PWAT anomalies are expected to range from 0.5"-1" above
normal, meaning that there is going to be ample rainfall potential
with any thunderstorms. A similar threat for thunderstorms is
expected again on Sunday as a stronger shortwave trough digs into
the Great Basin. Once again, heavy rainfall is going to be the main
concern as another round of thunderstorms is expected during the
afternoon and evening for much of the region. Temperatures should be
a bit cooler thanks to the cold front and rainfall potential with
some 70s returning while the remainder remain in the 80s.
The shortwave trough across the Great Basin ejects into the central
Great Plains to start the new week. This ushers in the return of
drier and warmer weather to the forecast as ridging gradually makes
its return to the southern Great Plains. Mostly sunny skies and
temperatures in the 80s and 90s once again on Monday with 90s
becoming even more widespread by Tuesday and Wednesday to close out
the forecast.
-Chehak
&&
.AVIATION...
(18Z TAFS)
Issued at 1040 AM CDT Wed May 1 2024
A line of convection is expected to develop this afternoon, and
move through KMAF/KFST ~ 22Z. We've inserted a mention of this in
the terminals, w/MVFR visibility and hail. Otherwise VFR
conditions will prevail next 24 hours. Return flow will continue
through Thursday morning. Once mixing commences late Thursday
morning, winds will veer to west.
&&
.FIRE WEATHER...
Issued at 1225 PM CDT Wed May 1 2024
A Red Flag Warning remains in effect through early this evening for
much of southeast New Mexico and the western higher elevations. This
area is where the best overlap of elevated wind speeds and the very
dry airmass behind the dryline overlap. It is expected to remain
very dry across the western half of the region through the end of
this week and into the weekend as it'll remain behind the dryline
with only poor to fair overnight recoveries. Fuels remain very dry
across southeast New Mexico and far West Texas due to the lack of
rain over the last month or two. This keeps the threat of elevated
to near critical fire weather across these areas though relatively
weak winds should keep the overall fire weather threat a bit lower.
Further to the east, moisture remains relatively high and recent
rains keep fire weather concerns low. A potential area of concern is
the threat of lightning starts across portions of the higher
elevations and adjacent plains. Dry fuels are still present in many
of these locations and afternoon thunderstorms are possible today
and again Friday and through the weekend. Lightning starts may be
possible as a result though overall spread may be limited by weaker
wind speeds. Fire weather concerns are expected to ramp up again
next week as a strong shortwave trough passes north of the region.
This not only expands the critical relative humidity across most the
area but increases wind speeds. Given very dry fuels with western
extent, the greatest concern is favored across this region with a
gradual decrease in fire weather concerns as you move east where
recent rainfalls have improved fuels.
-Chehak
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 62 93 59 87 / 30 0 0 20
Carlsbad 58 89 55 91 / 0 0 0 0
Dryden 67 96 65 92 / 10 0 0 20
Fort Stockton 62 93 59 92 / 10 0 0 10
Guadalupe Pass 57 80 57 82 / 0 0 0 0
Hobbs 56 88 54 87 / 10 0 0 0
Marfa 51 84 48 87 / 0 0 0 0
Midland Intl Airport 62 91 59 89 / 10 0 0 10
Odessa 63 91 59 89 / 10 0 0 10
Wink 59 93 57 93 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 11 PM CDT /10 PM MDT/ this evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
NM...Red Flag Warning until 10 PM MDT this evening for Chaves Plains-
Eddy Plains-Sacramento Foothills and Guadalupe Mountains.
&&
SHORT TERM...44
LONG TERM....91
AVIATION...44Hazardous weather outlook, May 1, 12:34 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
134 PM CDT Wed May 1 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
134 PM CDT Wed May 1 2024 /1234 PM MDT Wed May 1 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
A Severe Thunderstorm Watch is in effect until 9 PM CDT this evening
for Andrews, Borden, Brewster, Crane, Dawson, Ector, Gaines,
Glasscock, Howard, Martin, Midland, Mitchell, Pecos, Reagan, Scurry,
Terrell, and Upton Counties. Large hail up to 3 inches in diamter,
damaging wind gusts to 80 mph, and a tornado or two are possible.
There is a medium risk of severe thunderstorms this afternoon and
evening, mainly over the central and eastern Permian Basin and
Stockton Plateau. Any severe storms that develop will be accompanied
by large hail and/or damaging winds. An isolated tornado is also
possible.
A Red Flag Warning remains in effect this afternoon and evening for
the Guadalupe Mountains and Sacramento Foothills, as well as the
Eddy and Chavez County Plains.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Widespread thunderstorms are possible Saturday afternoon through
much of Sunday with the threat of very heavy rainfall and the
potential for flash flooding.
Elevated to critical fire weather is possible the next several days
across the western higher terrain and parts of Southeast New Mexico.
Critical fire weather may be possible again by next week.
High winds are possible Monday, mainly in the Guadalupe and Delaware
Mountains.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
In the hours before
Special weather statement, May 1, 12:30 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
130 PM CDT Wed May 1 2024
TXZ075-278-011915-
Pecos TX-Davis Mountains Foothills TX-
130 PM CDT Wed May 1 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PECOS...NORTH
CENTRAL BREWSTER AND EAST CENTRAL JEFF DAVIS COUNTIES THROUGH 215 PM
CDT...
At 130 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Alpine, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of west central Pecos,
north central Brewster and east central Jeff Davis Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.
&&
LAT...LON 3064 10370 3064 10369 3065 10369 3088 10347
3046 10305 3040 10344 3057 10374 3058 10373
3061 10373
TIME...MOT...LOC 1830Z 210DEG 16KT 3054 10350
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special weather statement, May 1, 12:49 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
149 PM CDT Wed May 1 2024
TXZ075-011930-
Pecos TX-
149 PM CDT Wed May 1 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PECOS COUNTY THROUGH 230
PM CDT...
At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Stockton. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Stockton and Fort Stockton-Pecos County Airport.
This includes Interstate 10 between mile markers 258 and 274.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.
&&
LAT...LON 3078 10292 3097 10292 3113 10266 3075 10264
TIME...MOT...LOC 1849Z 258DEG 3KT 3088 10283
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91Event by event
4 hail, 2 strong wind, 2 thunderstorm wind. Local standard time, as filed.
Strong Wind, Pecos
- When
- May 1, 12:52 PM CST to 12:57 PM CST
- Where
- Pecos forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
LANDSPOUT. Location: 30.870N, -102.890W, 30.870N, -102.850W. Emergency management observed a pronounced landspout lasting several minutes over an open field. No damage was reported with this nearly stationary landspout.
Strong Wind, Pecos
- When
- May 1, 1:35 PM CST to 1:38 PM CST
- Where
- Pecos forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
LANDSPOUT. Location: 30.890N, -102.840W, -30.890N, 102.830W. Emergency management observed two more landspouts over open fields near Fort Stockton. These brief and nearly stationary landspouts did not cause any damage.
Hail, Pecos
- When
- May 1, 1:41 PM CST to 1:46 PM CST
- Where
- Pecos County, 1.91 mi ENE of Ft Stockton
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.890, -102.840
Hail, Pecos
- When
- May 1, 2:21 PM CST to 2:26 PM CST
- Where
- Pecos County, 6.85 mi ESE of Belding
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.750, -102.910
Hail, Andrews
- When
- May 1, 3:32 PM CST to 3:42 PM CST
- Where
- Andrews County, 9.59 mi SW of Andrews
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.210, -102.650
Hail, Andrews
- When
- May 1, 3:46 PM CST to 3:51 PM CST
- Where
- Andrews County, 2.15 mi SSE of Andrews
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.290, -102.540
Thunderstorm Wind, Gaines
- When
- May 1, 4:42 PM CST to 4:47 PM CST
- Where
- Gaines County, 1.74 mi W of Seagraves
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.930, -102.580
Thunderstorm Wind, Dawson
- When
- May 1, 4:54 PM CST to 4:59 PM CST
- Where
- Dawson County, 0.9 mi SW of Lamesa
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.720, -101.960
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 1 to 3, 20244 injured · EF3 · 59 events
- Flash Flooding and Hail in Texas, May 1 to 5, 20241 death · $7,000 · 1.5 in hail · 22 events
- High Surf in California, May 1, 20241 death · 1 event
- Flooding in Texas, May 1 to 18, 2024$17 million · 6 events
- Tornadoes and Hail in Texas, May 1, 2024$210,000 · EF1 · 20 events
- Tornadoes and Hail in Kansas, May 1, 2024$150,000 · 4.5 in hail · 29 events
- Flash Flooding and Hail in Texas, May 1 to 3, 2024$230,000 · 1.25 in hail · 15 events
- Damaging Winds in Kansas, May 1 to 2, 2024$176,000 · 72 kt wind · 8 events
- Damaging Winds in Nebraska, May 1 to 2, 2024$150,000 · 63 kt wind · 5 events
- Tornadoes and Flash Flooding in Texas, May 1, 20243.2 in hail · 25 events
- Tornado and Hail in Oklahoma, May 1, 2024$15,000 · 1.25 in hail · 14 events
- Drought in New Mexico, May 1 to 31, 202419 events